Life Wellbeing Blue pill, blue vision: The visual downside of uplifting Viagra
Updated:

Blue pill, blue vision: The visual downside of uplifting Viagra

Overdosing on the magic penis pill leads to a temporary case of the blues. Photo: Getty
Share
Tweet Share Reddit Pin Email Comment

A new study confirms a sad universal truth: Men are idiots when it comes to their penises.

Doctors at a Turkish clinic chronicled the misadventures of 17 patients who presented with lethal weapons in their underpants and all the colour drained from the world except blue.

It’s like they were living inside an old-fashioned, black-and-white television – and making love to a Smurf.

The cause of this calamity?

They’d taken multiple Viagra tablets – where one does the job perfectly – and none of the pills were prescribed.

In each case, it was their first experience with the medicine.

The consequences of this idiocy was abnormally dilated pupils, blurred vision, light sensitivity, and colour vision disturbances, which included intensely blue-coloured vision with red/green colour blindness.

The good news: The inability to walk without a limp subsided in three to five hours. The visual problems, however, persisted for three weeks for some of the men.

These weren’t young men either. They ranged from 38 to 57 years of age.

The researchers’ conclusion? Not rocket science. The first-timers should have started out with a lower dose.

None of this is new, but it’s complicated

Viagra is the tradename for a compound called sildenafil citrate that was originally developed as a treatment for high blood pressure because it works to dilate blood vessels.

But it was also found to relax the smooth muscle of the penis.

Taken together, these effects combine to – Boing! – produce a reliable even sturdy erection in cases where erections had faded.

In 1998 it became available as a treatment for erectile dysfunction, was hailed as miracle by old codgers and greeted with mixed feeling by their wives who were happy enough to have a roll around – but dismayed to find the wretched days of being constantly pestered had returned.

In short order, Viagra became the fastest-selling drug of all time.

But pretty quickly, some men started worrying about a blue tinge to their vision and other visual disturbances.

Was the wonder drug safe? How bad might these problems be? Were our mothers possibly correct when they warned us about going blind if we fiddled around too much down there?

So what’s going on?

Sildenafil works by inhibiting an enzyme called PDE5 – but it also  inhibits PDE6, a related enzyme found in the retina at the rear of the eye. The theory is: The more sildenafil you take, the more your eyes are affected.

By 2006, there were a pile of research papers investigating the problem and no hard conclusions.

According to one review, erectile dysfunction (ED) drugs like Viagra, Cialis and Levitra were implicated in possibly causing an increase incidence in a serious eye disease called Anterior Ischemic Optic Neuropathy (AION).

In 2005, the US Food and Drug Administration had received 43 post-marketing reports of sudden vision loss attributed to AION in patients taking drugs like Viagra.

There was also a report in the Journal of Neuro-Ophthalmology that identified seven patients who had AION within 36 hours of their last use of an ED drug. These reports caused the FDA to issue a drug safety alert.

Physicians were to advise patients to stop use of all PDE5 inhibitors and seek medical attention in the event of a sudden loss of vision in one or both eyes.

Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision, which can result in permanent loss of vision.

They were also to discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators such as PDE5 inhibitors.

The fact was, these cases were rare – and it was possible that the men were already losing their sight because of poor health.

Research has continued.

In 2014, researchers from the Icahn School of Medicine at Mount Sinai in New York City published a case study involving a single, 31-year-old man who, after taking an excessive dose of Viagra, had apparently suffered “significant long-term vision damage”.

To wit, the world was now permanently red.

Similar cases have since been occasionally reported. Of course they have.

Comments
View Comments